Calculus of Variations and Geometric Measure Theory
home | mail | papers | authors | news | seminars | events | open positions | login

G. Alberti - L. Ambrosio - X. Cabrè

On a long standing conjecture of E. De Giorgi: old and recent results

created on 23 May 2000
modified by alberti on 06 Mar 2007

[BibTeX]

Published Paper

Inserted: 23 may 2000
Last Updated: 6 mar 2007

Journal: Acta Appl. Math.
Volume: 65 (2001)
Number: 1
Pages: 9-33
Year: 2000

Abstract:

This paper studies a conjecture made by E. De Giorgi in 1978 and concerning the one-dimensional character (or symmetry) of the solutions of semilinear elliptic equation $\Delta u=f(u)$ which are defined on the entire n-dimensional Euclidean space and are increasing in one direction. We extend to all nonlinearities $f$ of class $C^2$ the symmetry result in dimension n=3 previously established by the second and the third authors for a special class of nonlinearities $f$. The extension of the present paper is based on a new energy estimates which follow from a local minimality property of u. In addition, we establish a symmetry result for semilinear equations in the 4-dimensional halfspace. Finally, we prove that an asymptotic version of the conjecture of De Giorgi is true when the dimension does not exceed 8, namely that the level sets of u are flat at infinity.

Keywords: Nonlinear elliptic pde's, symmetry and monotonicity properties, energy estimates, Liouville theorems


Download:

Credits | Cookie policy | HTML 5 | CSS 2.1